[Skip to Content]
[Skip to Content Landing]
Article
July 12, 1952

POISONING FROM TETRAETHYLPYROPHOSPHATE (TEPP)

Author Affiliations

Buffalo; Portsmouth, N. H.; Buffalo; Derry, N. H.
From the Division of Toxicology, University of Buffalo, School of Medicine, the Laboratories of the Buffalo General Hospital, and the Portsmouth, Hospital.

JAMA. 1952;149(11):1015. doi:10.1001/jama.1952.72930280006009d
Abstract

The use of organic phosphates as insecticides is becoming widespread in agriculture. These substances have a high degree of toxicity, necessitating adequate precautions in their routine employment. Such precautions have been emphasized by the manufacturers as well as by various medical organizations and publications. The toxic properties of the organic phosphates are derived from their ability to inhibit cholinesterase. They produce peripheral symptoms equivalent to the stimulation of postganglionic fibers of the parasympathetics, thus simulating the effect of muscarine. This action is counteracted by atropine, which is used as an antidote. The organic phosphates also exhibit effects similar to those of nicotine being able to stimulate fibers to skeletal muscle. This effect is not influenced by atropine. The autonomic ganglions are stimulated in the early stages of poisoning but are blocked in more extensive poisoning. Metcalf1 and Lehman2 have described in more detail the mode of action of

×